North Carolina, 2005Hail in North Carolina, August 16, 2005
August 16, 2005 · NWS MHX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 16, 1:52 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 16, 1:52 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
252 PM EDT TUE AUG 16 2005
.SHORT TERM (WEDNESDAY THRU THURSDAY)...FEW SHWRS STRTG TO POP UP
THIS AFTN. BNDRY LOCATED E/W OVR CWA WL HELP FOCUS THE ACTVTY AS THE
AFTN WEARS ON. UPR RDG TO OUR S BEING SUPRRSD FRTHR S AS UPR LVL
ENERGY ROTATES THRU THE FLO. 7H OMEGA AND 5H VORT LOBES WL HANG ARND
DURING THE NGGTM HRS WHICH CUD HELP KP THINGS GOING WELL PAST SS. WL
CARRY CHC THRU THE NGT. NOT TOO MUCH TURNING IN THE AMS AND WBZ ARND
14K FT. HWVR SLO MVMNT AND PW AOA 2 INCH WL CAUSE SUM OF THESE SHWRS
TO HV HVY RAIN.
FNT LOCATED IN VA ATTM FCST BY MDLS TO MV INTO CWA LTR TNGT OR NR SR
WED. FNT TO RMN ALG THE CST WI NE FLO TURNG TO E BY LT FRI AS THE
FRNT STRTS TO WKN. WL HV BEST POPS WED AFTN AS THE FRNT GOES THRU
THE AREA. THEN WLL DRY THINGS OUT AS NOT AN AWFUL LOT OF MSTR AVBL N
OF FRNT AND LMTD LIFT...AS DEPICTD BY NAM. GFS ON THE OTHR HAND KPS
FRNT LND UP ALNG THE CST AND KPS GUD MSTR OVR CWA. FOR NOW WL LEAN
TWRD DRIER NAM SOLN. TEMPS SHUD BE COOLR WED WI INCRSD CLD CVRG AND
PCPN SO HT NDX SHUDNT BE A PROB.
&&
.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...LO LVL FLO TURNS TO
ELY THU NGT. AS FRNT STRTS TO MK ITS MV N FRI AM IT STRTS TO LOOSE
DEFINITION. MSTR INCRSS WI LO LVL SLY FLO SO XPCT DIRUNAL TYPE
ACTVTY FRI AND SAT. NXT SYS TO MV TWRD THE CST SUN AM WI FROPA
PROGGD FOR MON AM AND DRYG BHND IT.
&&
.AVIATION...HAZY CONDS ACRS THE AREA WITH HIGH PRES ALFT AND PLENTY
OF LLVL MSTR PRESENT. SCT CONVECTION SPLY ALG THE CST THIS AFTN.
HAVE VCNTY TSRA IN EWN TAF FOR THIS AFTN AND BY 16Z WED. FNT MOVES
INTO AREA WED PROVIDING FOCUS FOR SCT CONVECTION. LGT/VRBL WINDS
WILL PREVAIL ACRS RGN AS FNT SLOWLY MOVES INTO ERN NC. WILL HAVE
SOME ST/BR FOR OVERNIGHT HOURS FOR EWN AS WELL.
&&
.MARINE...LIGHT AND VARIABLE WINDS EXPECTED ACRS THE CSTL WATERS
THRU TNGT WITH SEAS 3 FT OR LESS. WK FNT MOVES SLOWLY S FM VA
OVERNIGHT MOVG INTO NRN WATERS EARLY WED MOVG S ACRS THE RMNDR OF
THE WATERS THRU WED NGT. THE FNT STALLS TO THE S THU WITH NE-E WINDS
15 KT OR LESS AND SEAS 4 FT OR LESS. WINDS AND SEAS WILL BE HIGHEST
N OF HATTERAS. LGT WINDS VEER TO SE AND S THU NIGHT INTO FRI AS WKNG
FNT MOVES N...AND WITH SFC HIGH PRES CNTRD WELL OFFSHORE.
.RIP CURRENTS...THERE WILL BE A LOW RISK OF RIP CURRENTS FOR WED
WITH LIGHT WINDS AND MINIMAL SWELL.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&
CGG/JAC
Hazardous weather outlook, Aug 16, 3:09 AM EST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
409 AM EDT TUE AUG 16 2005
AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098-
103-104-170815-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
409 AM EDT TUE AUG 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.
.DAY ONE...TODAY AND TONIGHT
HEAT INDICES WILL RISE TO 100 TO 105 DEGREE RANGE TODAY OVER MUCH
OF THE REGION. SOME AREAS MAY EXPERIENCE HEAT INDICES BRIEFLY
ABOVE 105 DEGREES BUT THESE CONDITIONS WILL NOT BE WIDESPREAD SO
THE NEED FOR AN ADVISORY IS NOT ANTICIPATED.
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW OF
THESE STORMS MAY PRODUCE BRIEF HEAVY RAINS. MINOR FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS IS POSSIBLE BUT NO WIDESPREAD
FLOODING IS ANTICIPATED. ALONG WITH THE BRIEF HEAVY RAINS SMALL
HAIL IS ALSO POSSIBLE. HOWEVER...THE THUNDERSTORMS SHOULD REMAIN
BELOW SEVERE CRITERIA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL DEVELOP AGAIN ON WEDNESDAY AND THURSDAY. SOME
LOCALLY HEAVY RAINS ARE POSSIBLE ON WEDNESDAY BUT NO SIGNIFICANT
FLOODING IS ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
MLF
In the hours before
Special weather statement, Aug 16, 1:30 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
230 PM EDT TUE AUG 16 2005
NCZ029-044>047-079>081-090>095-098-103-104-162030-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE...
BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL...
MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...
JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...
SOUTHERN SHORES
230 PM EDT TUE AUG 16 2005
...WIDELY SCATTERED STRONG THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA...
DUE TO A MOIST...UNSTABLE AIRMASS...WIDELY SCATTERED THUNDERSTORMS
ARE DEVELOPING ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON. THESE
THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES...HEAVY
RAINFALL WITH UP TO ONE INCH OF RAINFALL PER HOUR...WIND GUSTS TO
30 MPH AND POSSIBLY SOME SMALL HAIL.
MOTORISTS SHOULD USE CAUTION AND BE ALERT FOR STANDING WATER ON
ROADWAYS DURING THE AFTERNOON RUSH HOUR. DUE TO THE EXCESSIVE
LIGHTNING...ANY OUTDOOR ACTIVITIES SHOULD BE POSTPONED OR MOVED
INDOORS UNTIL THE THUNDERSTORMS PASS.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.
CTC
Special weather statement, Aug 16, 3:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
453 PM EDT TUE AUG 16 2005
NCZ098-162230-
ONSLOW-
INCLUDING THE CITY OF...JACKSONVILLE
453 PM EDT TUE AUG 16 2005
...STRONG THUNDERSTORMS TO CONTINUE OVER SOUTHERN ONSLOW COUNTY...
AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE OVER SOUTHERN ONSLOW
COUNTY THROUGH 630 PM. AREAS SUCH AS JACKSONVILLE...CAMP
LEJEUNE...DIXON...HAWS RUN AND FOLKSTONE CAN EXPECT VERY HEAVY
RAINFALL...FREQUENT LIGHTNING STRIKES...WIND GUSTS TO 35 MPH
AND POSSIBLE SMALL HAIL.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.
CTC
Special weather statement, Aug 16, 4:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
500 PM EDT TUE AUG 16 2005
NCZ045>047-080-081-162230-
WASHINGTON-TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-
INCLUDING THE CITIES OF...PLYMOUTH...COLUMBIA...WASHINGTON...
RIVER ROAD
500 PM EDT TUE AUG 16 2005
...SCATTERED STRONG THUNDERSTORMS TO CONTINUE ACROSS
WASHINGTON...TYRRELL...BEAUFORT AND MAINLAND HYDE AND DARE COUNTIES...
SCATTERED STRONG THUNDERSTORMS...PRODUCING FREQUENT
LIGHTNING...VERY HEAVY RAINFALL...WIND GUSTS TO 35 MPH AND
POSSIBLE SMALL HAIL WILL CONTINUE SOUTH FROM THE ALBEMARLE SOUND
TO THE PAMLICO SOUND THROUGH 630 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.
CTC
Hail, Onslow
- When
- August 16, 4:00 PM EST to 4:05 PM EST
- Where
- Onslow County, 2 mi W of Camp Lejeune to 2 mi W of Verona
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.770, -77.417
Penny size hail reported south of Jacksonville from near Camp Lejeune to near Verona.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 16, 200519 injured · $845,000 · 52 kt wind · 7 events
- Flash Flooding and Hail in Minnesota, August 16 to 18, 2005$300,000 · 0.88 in hail · 7 events
- Flash Flooding and Flooding in Texas, August 16 to 20, 2005$120,000 · 21 events
- Damaging Wind in Colorado, August 16, 2005$50,000 · 75 kt wind · 1 event
- Lightning Strike in Alabama, August 16, 2005$35,000 · 1 event
- Damaging Wind in Tennessee, August 16, 2005$25,000 · 60 kt wind · 1 event
- Damaging Wind in Virginia, August 16, 2005$20,000 · 1 event
- Damaging Wind in Tennessee, August 16, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Virginia, August 16, 2005$18,000 · 1 event
- Damaging Wind in Tennessee, August 16, 2005$18,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Virginia, August 16, 200560 kt wind · 13 events
- Damaging Wind in Tennessee, August 16, 2005$15,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470313.